Pennsylvania, 2005

Flood in Pennsylvania, April 2 to 6, 2005

April 2 to 6, 2005 · NWS BGM · 1 event in 1 county or zone

A slow moving storm from the Ohio Valley brought 2 to 3 inches of rain on April 2nd and 3rd. Before this storm, the Susquehanna River had high flows due to a previous rainstorm March 28th and snowmelt.

Where it happened

Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500,000
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BGM wrote it up.

A slow moving storm from the Ohio Valley brought 2 to 3 inches of rain on April 2nd and 3rd. Before this storm, the Susquehanna River had high flows due to a previous rainstorm March 28th and snowmelt. By the time the river fell below flood stage most of the snow had melted. The Susquehanna River at Towanda rose to its flood stage of 16 feet late on the 2nd, crested at 23.05 feet at 11:30 PM on the 3rd, then fell back below flood stage on the 6th. This was the 17th highest flood crest. Flooding caused road closures, evacuations, and basement flooding.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before the first event at Apr 2, 3:15 PM EST, 4 hours 55 minutes earlier.

Area forecast discussion, Apr 2, 3:15 PM EST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
315 PM EST SAT APR 2 2005

.SHORT TERM (TODAY-SUNDAY)...
CONVEYER BELT OF MODERATE TO HEAVY RAINFALL CONTINUES TO STRETCH
FROM COASTAL NORTH CAROLINA NORTHWEST THRU THE FINGER LAKES AND
CENTRAL NEW YORK. THE 12Z MESOETA CAPTURED THE BAND PRETTY WELL AND
SHOWS THAT IT WILL PIVOT EAST ACROSS THE FORECAST AREA THIS
AFTERNOON AND EVENING. THE MESOETA 300MB POTENTIAL VORTICITY AND JET
MAX CORRESPONDS WELL TO THE PRECIP AREA, AND SHOWS THE BACK EDGE OF
THE HEAVIER RAIN REACHING ELM/BGM REGION BY 00Z AND THRU OUR
NORTHEAST COUNTIES AROUND 03Z, WHICH MAY BE A BIT FAST. OVERALL, THE
FORECAST FOR TONIGHT WILL NOT CHANGE MUCH, BUT WILL ADD MENTION OF
+RA THIS EVENING TO CORRESPOND WITH HEAVY RAIN BAND.

NEXT FORECAST PROBLEM FOR SUNDAY WILL BE WRAP AROUND PRECIP AS THE
UPPER LOW IS PROGGED TO MOVE SLOWLY TO NORTHEAST PA. COLDER AIR WILL
FILTER IN BEHIND THE SYSTEM. MODEL DIFFERENCES IN JUST HOW QUICKLY
THE COLDER AIR MAKES ITS WAY IN AND WHEN PRECIP CHANGES OVER TO SOME
SNOW. AT THIS POINT, WILL MIX SOME SNOW IN WITH THE RAIN IN OUR FAR
WESTERN ZONES DURING THE AFTEROON, AND PUT UP TO AN INCH OF SNOW
PSBLE ACCUM INTO THE HIGHER ELEVATIONS IN WESTERN STEUBEN COUNTY.

&&

.LONG TERM (SUNDAY NIGHT THROUGH SATURDAY)...
THE SLOW MOVING...FLOOD STORM WILL LOSE IT/S GRIP BY MONDAY NIGHT
WITH LINGERING MIX OF RAIN AND SNOW SHOWERS ENDING. MED RANGE MODELS
THEN IN FAIR AGREEMENT THAT WEATHER WILL BRIEFLY DRY OUT UNDER
RIDGING AT THE SURFACE AND ALOFT. ANOTHER POWERFUL LOW DROPS INTO
THE TN/OH VALLEY LATE NEXT WEEK AND MOVE SLOWLY. MODELS SHOW FCST
AREA TO BE IN THE FOCUS AREA OF BAROCLINIC ZONE UNDER UPR JET...THUS
POTENTIAL EXISTS FOR ANOTHER ROUND OF SIGNIFICANT RAIN AND POSSIBLE
FLOODING. WITH CONSIDERABLE UNCERTAINTY AT THIS POINT...DESPITE
PRETTY GOOD MODEL AND ENSEMBLE AGREEMENT...WILL CONTINUE WITH CHANCE
POPS AT THIS TIME RANGE.

&&

.AVIATION (02/18Z - 03/18Z)...
AREA OF MODERATE TO HEAVY RAIN WILL MOVE ACROSS THE AREA THIS
AFTERNOON THROUGH THIS EVENING, BRINING LOW MVFR TO IFR CONDITIONS
AT ALL TAF LOCATIONS. HEAVIER RAIN WILL TAPER OFF FROM WEST TO EAST
THIS EVENING, BUT OCCASIONAL LIGHTER RAIN SHOWERS WILL CONTINUE
THROUGH THE OVERNIGHT INTO SUNDAY MORNING WITH LOW MVFR CEILINGS AT
BEST.

&&

.HYDROLOGY...
HEAVY RAIN IN PROGRESS...ESPECIALLY OVER CHEMUNG AND FINGER LAKE
BASINS WITH A SECOND AREA IN DELAWARE BASIN. SUSQUEHANNA BASIN JUST
NOW FILLING IN WITH MORE PRECIPITATION AND EXPECTED TO CONTINUE WELL
INTO THE EVENING WITH 2+ AMOUNTS MOST EVERYWHERE. FLOOD WARNINGS
FOR COUNTYWIDE SMALL STREAM AND CREEK FLOODING HAVE BEEN POSTED.
RIVER FLOOD WARNINGS COVER NEARLY ALL RIVER POINTS AND MORE EXPECTED
TO BE ISSUED. BOTTOM LINE...MODERATE FLOODING MOST OF AREA AT A
MINIMUM. MAJOR FLOODING LIKELY IN SOME AREAS.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
.NY...FLOOD WATCH TODAY THRU SUN ALL ZONES.
RIVER FLOOD WARNINGS AT POINTS IN CHEMUNG, SUSQUEHANNA AND DELAWARE
BASINS.
.PA...FLOOD WATCH TODAY THRU SUN ALL ZONES.
RIVER FLOOD WARNINGS AT POINTS IN THE SUSQUEHANNA BASIN.
&&
Hazardous weather outlook, Apr 2, 4:25 AM EST, 15 hours 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
425 AM EST SAT APR 2 2005

NYZ009-015>018-022>025-036-037-044>046-055>057-062-PAZ038>040-043-
044-047-048-072-031100-
BRADFORD PA-BROOME NY-CHEMUNG NY-CHENANGO NY-CORTLAND NY-DELAWARE NY-
LACKAWANNA PA-LUZERNE PA-MADISON NY-NORTHERN ONEIDA NY-
NORTHERN WAYNE PA-ONONDAGA NY-OTSEGO NY-PIKE PA-SCHUYLER NY-
SENECA NY-SOUTHERN CAYUGA NY-SOUTHERN ONEIDA NY-SOUTHERN WAYNE PA-
STEUBEN NY-SULLIVAN NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-
WYOMING PA-YATES NY-
425 AM EST SAT APR 2 2005

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND NORTHEAST
PENNSYLVANIA.

.DAY ONE...TODAY...
HEAVY RAIN WILL CAUSE MODERATE TO MAJOR FLOODING STARTING TODAY AND
CONTINUING INTO SUNDAY. A FLOOD WATCH REMAINS IN EFFECT FOR THE
ENTIRE REGION  - SEE PRODUCT ALBFFABGM FOR DETAILS. FLOOD WARNINGS
ARE IN EFFECT FOR MANY RIVERS - SEE PRODUCTS ALBFLWBGM AND ALBFFSBGM
FOR DETAILS.

.DAYS TWO THROUGH SEVEN...
RIVER FLOODING WILL CONTINUE AT LEAST INTO MONDAY FROM THIS WEEKENDS
STORM. THERE IS THE POTENTIAL FOR SOME SNOW ACCUMULATION LATE SUNDAY
NIGHT INTO MONDAY, BUT AT THIS TIME THESE ACCUMULATIONS ARE EXPECTED
TO BE ON THE LIGHT SIDE.

.SPOTTER CALL TO ACTION STATEMENT...
FORMAL SKYWARN ACTIVATION MAY BE REQUIRED TODAY OR TONIGHT. RAINFALL
SPOTTERS ARE ENCOURAGED TO RELAY THEIR REPORTS TO THE NATIONAL
WEATHER SERVICE IN BINGHAMTON.

In the hours before

Local storm report, Apr 2, 4:27 PM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
427 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLASH FLOOD      HANCOCK                 41.95N 75.28W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. ROAD CLOSURE ON BODOIT ROAD.

0300 PM     FLASH FLOOD      COLCHESTER              42.17N 75.08W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. ROAD CLOSURES ON BRIDGE AND DEPOT STREETS.

0237 PM     FLASH FLOOD      COLCHESTER              42.17N 75.08W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. RIVER ROAD BETWEEN DOWNSVILLE AND CORBETT
            CLOSED.

0217 PM     FLASH FLOOD      HAMDEN                  42.20N 75.00W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. ROAD CLOSURES ON BASIN CLOVE ROAD.

0149 PM     FLASH FLOOD      DAVENPORT               42.47N 74.85W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. PINE LAKE ROAD.

1145 AM     FLASH FLOOD      COOPERSTOWN             42.70N 74.93W
04/02/2005                   OTSEGO             NY   EMERGENCY MNGR

            FLOOD WATERS OVER RT 28 NEAR STEWARTS

1017 AM     FLASH FLOOD      MILFORD                 42.59N 74.95W
04/02/2005                   OTSEGO             NY   EMERGENCY MNGR

            FLOODING. CHERRY VALLEY CREEK AND SUSQUEHANNA RIVER OVER
            RT. 166.

1000 AM     FLASH FLOOD      COOKS FALLS             41.93N 74.97W
04/02/2005                   SULLIVAN           NY   LAW ENFORCEMENT

            FLOODING. AUSLANDER ROAD CLOSED

&&

JAB
Local storm report, Apr 2, 4:32 PM EST, 3 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE BINGHAMTON NY
432 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0300 PM     FLOOD            HANCOCK                 41.95N 75.28W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. ROAD CLOSURE ON BODOIT ROAD.

0300 PM     FLOOD            COLCHESTER              42.17N 75.08W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. ROAD CLOSURES ON BRIDGE AND DEPOT STREETS.

0237 PM     FLOOD            COLCHESTER              42.17N 75.08W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. RIVER ROAD BETWEEN DOWNSVILLE AND CORBETT
            CLOSED.

0217 PM     FLOOD            HAMDEN                  42.20N 75.00W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. ROAD CLOSURES ON BASIN CLOVE ROAD.

0149 PM     FLOOD            DAVENPORT               42.47N 74.85W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            FLOODING. PINE LAKE ROAD.

1145 AM     FLOOD            COOPERSTOWN             42.70N 74.93W
04/02/2005                   OTSEGO             NY   EMERGENCY MNGR

            FLOOD WATERS OVER RT 28 NEAR STEWARTS

1017 AM     FLOOD            MILFORD                 42.59N 74.95W
04/02/2005                   OTSEGO             NY   EMERGENCY MNGR

            FLOODING. CHERRY VALLEY CREEK AND SUSQUEHANNA RIVER OVER
            RT. 166.

1000 AM     FLOOD            COOKS FALLS             41.93N 74.97W
04/02/2005                   SULLIVAN           NY   LAW ENFORCEMENT

            FLOODING. AUSLANDER ROAD CLOSED

&&

JAB
Local storm report, Apr 2, 5:50 PM EST, 2 hours 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
550 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0535 PM     FLOOD            ASHLAND                 40.78N 76.35W
04/02/2005                   SCHUYLKILL         PA   LAW ENFORCEMENT

            LOWMAN CROSSOVER CLOSED DUE TO FLOODING.

0515 PM     FLOOD            SENECA FALLS            42.91N 76.80W
04/02/2005                   SENECA             NY   EMERGENCY MNGR

            ROADS FLOODED. STREAMS OUT OF THEIR BANKS ACROSS NORTHERN
            PART OF COUNTY.

0500 PM     FLOOD            LIVINGSTON MANOR        41.90N 74.83W
04/02/2005                   SULLIVAN           NY   LAW ENFORCEMENT

            NUMEROUS STREAMS AND CREEKS OUT OF THEIR BANKS. ROADS
            FLOODED. ALSO IN WESTBROOKVILLE.

&&

JAB
Local storm report, Apr 2, 6:41 PM EST, 1 hour 29 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
641 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     FLOOD            SPENCER                 42.22N 76.49W
04/02/2005                   TIOGA              NY   TRAINED SPOTTER

            ROADS FLOODED

0600 PM     FLOOD            COLCHESTER              42.17N 75.08W
04/02/2005                   DELAWARE           NY   LAW ENFORCEMENT

            NUMEROUS ROADS CLOSED ACROSS THE ENTIRE COUNTY.

0400 PM     FLOOD            LAURENS                 42.53N 75.09W
04/02/2005                   OTSEGO             NY   EMERGENCY MNGR

            OTEGO CREEK OUT OF BANKS. ROUTE 11A FLOODED. OTHER ROADS
            CLOSED ACROSS THE COUNTY.

&&

JAB
Local storm report, Apr 2, 7:17 PM EST, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BINGHAMTON NY
717 PM EST SAT APR 02 2005

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 PM     FLASH FLOOD      EQUINUNK                41.85N 75.22W
04/02/2005                   WAYNE              PA   EMERGENCY MNGR

            LITTLE EQUINUK CREEK WELL OUT OF BANKS. FLOODED PINE MILL
            ROAD AND IS STILL RISING.

0705 PM     FLASH FLOOD      MOUNTAIN TOP            41.17N 75.90W
04/02/2005                   LUZERNE            PA   LAW ENFORCEMENT

            ROADS FLOODED.

&&

JAB

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

1 flood. Local standard time, as filed.

Flood, Bradford

When
April 2, 8:10 PM EST to April 6, 2:21 AM EST
Where
Bradford forecast zone
Property damage
$500,000
Reported by
AWOS,ASOS,MESONET,ETC
Coordinates
41.789, -76.515 (the zone’s center; the record gives no point)

What these are

Flood
Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Pennsylvania in 2005Every state in 2005This day in weather historyWarnings in Pennsylvania, April 2005

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5447469.